Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Duluth, MN

June 9, 2000Lake County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 9, 2000, 3:30 AM CDT for Lake County, Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2000, 3:30 AM CDT (08:30 UTC)
Expired
Jun 9, 2000, 4:30 AM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Lake County, MN

The radar

The Duluth radar (KDLH), 97 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:45 AM CDTHail 0.88Finland, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2000-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2000-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 090832
SVRDLH
MNC075-090930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT FRI JUN 9 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN MINNESOTA

* UNTIL 430 AM CDT

* AT 330 AM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A
  LINE EXTENDING FROM 10 MILES SOUTHEAST OF ELY TO 38 MILES SOUTHEAST
  OF ELY...MOVING EAST AT 45 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  ISABELLA AT 340 AM CDT
  FINLAND AT 340 AM CDT
  SAWBILL LANDING AT 345 AM CDT
  FOREST CENTER AT 345 AM CDT
  BOUNDARY WATERS CANOE AREA THROUGH 430 AM CDT

DAMAGING WINDS TO 70 MPH AND 1 INCH HAIL ARE LIKELY WITH THIS LINE 
OF SEVERE THUNDERSTORMS. TAKE COVER IN A STURDY BUILDING AND STAY 
AWAY FROM WINDOWS...IF A SUITABLE STRUCTURE IS AVAILABLE.

$$
DAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:00 AM CDT, 30 minutes earlier.

Area forecast discussion, Jun 9, 3:00 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 AM CDT FRI JUN 9 2000

A LITTLE SHORT OF TIME THIS MORNING DUE TO SVR WEA. QUICK LOOK AT
MODELS DOES NOT REVEAL A LOT OF DIFFERENCES. ETA SEEMS TO BE DOING
AS WELL AS ANY AND WILL CONT TO USE. CURRENT TSTM ACTVTY VCNTY WFNT
SHOULD CONT PUSHING N AS MAIN SFC LOW MOVES TWD MAX PRESS FALLS IN
CNTRL ND. XPCT WAA TO CONT INTO CWA REINFORCING MID LVL CAP...
RESTRICTING TSTM DEVELOPMENT TO LATE AFTN/EVNG WHEN SFC HTG WILL
HAVE A CHC TO BREAK CAP AND LOLVL JET IS AT A MAX. MAIN THREAT AREA
WILL BE NRN ZONES. SEE SWODY1 FOR DETAILS. TEMP FCST A LTL TRICKY AS
MOSUN AREAS S OF FNT SHOULD PEAK NR 80. MOCLDY AREAS N OF FNT WILL
STAY CLOSER TO 70 OR UPR 60S. MOS GUIDNC STILL SHOWS THIS GNRL
PICTURE. ALL IN ALL...PLAN ONLY SML TWEAKS TO TEMPS AND ADJUSTMENTS
TO TIMING OF TSTM DEVELOPMENT FOR FIRST PD. DO NOT PLAN MUCH CHG TO
LATER PDS.

.DLH...NONE.

ER3F

In the hours before

Special weather statement, Jun 9, 1:14 AM CDT, 2 hours 16 minutes before
LSZ162-090815-

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
114 AM CDT FRI JUN 9 2000

...STRONG THUNDERSTORMS OVER LAKE SUPERIOR...

AT 112 AM CDT...DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
16 MILES NORTHEAST OF SAXON HARBOR. THESE STORMS WERE MOVING EAST AT
50 KNOTS.

MARINERS CAN EXPECT GUSTY WINDS...LOCALLY HIGH WAVES...DANGEROUS
LIGHTNING AND HEAVY DOWNPOURS. BOATERS SHOULD STAY IN HARBOR UNTIL
THIS STORM PASSES.

STEWART

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:48 AM CDTSevere Thunderstorm WarningDLHItasca, Koochiching57 min
Jun 9, 2:00 AM CDTSevere Thunderstorm WarningDLHLake45 min
Jun 9, 2:25 AM CDTSevere Thunderstorm WarningDLHSaint Louis50 min
Jun 9, 3:48 AM CDTSevere Thunderstorm WarningDLHCook57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.